Monitor Responses to Medication
All of the warnings and precautions in this chapter may cause many of you to feel skittish about considering medication as a part of your child's treatment plan. For some children this is an essential component in their care, and the benefits far and away outweigh any risks. Remember that if you choose to have your child evaluated by a psychiatrist, you are not obligated to accept or fill a prescription. In some cases, a psychiatrist will determine that your child may in fact not need medication, but would be better served by another therapy.
Starting a Medication
Medication is often started at a low dose. After the body becomes reregulated with the medication, it is then increased. If your child has bothersome side effects, a dose can often be reduced until his body adjusts. Make sure to have all your questions answered, and see that your child takes his medication at about the same time every day. Be sure to ask the doctor or pharmacist about any interactions that might occur with other medications your child is taking.
Some children may have no side effects at all, but others may be troubled either by side effects or by how a medication makes them feel. In general, antidepressants reach full effect about four to six weeks after the full dose is reached. Some patients may respond after a week or two, and for some it may take longer.
You and your child will no doubt be concerned with potential side effects of the medication your doctor prescribes. Depending on the individual and the medication, these side effects can be mild or more serious. You should be given clear information about what to expect, and when to be concerned enough to call the doctor. In general, the side effects of a medication should subside within several weeks of starting it, and should not outweigh the benefit of taking the medication. Because side effects vary by medication, a comprehensive list of all possible side effects is outside the scope of this book. Here is a list of the most common side effects to monitor:
Nausea, diarrhea, or constipation
Dizziness or headache
Disrupted sleep, including strange or intense dreams
Restlessness or fatigue
Increase or decrease in appetite
Cautions are in order when changing a medication, which may produce new side effects. There may be an additive effect if the new medication is to be used along with one your child is already taking. There may be effects from decreasing or discontinuing a medication, as the new one is added. Normally, your doctor will have a standard protocol for changing medications, and if your child is changing medications within the same class, side effects can be minimal or nonexistent.
Going off Medication
There has been recent press about the problems associated with discontinuing medication, particularly SSRIs. The adverse effects, though rare, are referred to as SSRI discontinuation (or) cessation syndrome. This syndrome is caused by what is referred to as the “half-life” of a medication, which refers to the extent to which it remains in the body after being discontinued. Symptoms can include dizziness, vertigo, lightheadedness, a whooshing or shocking sensation in the head, flashes of pain or discomfort, sweating, headaches, irritability, lethargy, nausea, diarrhea or vomiting, disrupted sleep, and general malaise. The best defense against these effects is to decrease a medication slowly, taking breaks until symptoms abate. Sometimes another medication is prescribed at a low dose to alleviate withdrawal symptoms, and many of the complementary and alternative therapies included in this book may be able to help. It is never advisable to stop a medication “cold turkey” unless there is a toxic or allergic reaction to it. Make sure you receive clear instructions and precautions from your doctor if your child will be stopping a medication.